Document Detail


Drug rash with eosinophilia and systemic symptoms syndrome associated with use of phenytoin, divalproex sodium, and phenobarbital.
MedLine Citation:
PMID:  23456403     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
PURPOSE: A probable case of drug reaction with eosinophilia and systemic symptoms (DRESS) associated with consecutive use of three medications for seizure control is reported.
SUMMARY: A 36-year-old woman was treated at a community hospital for a mild fever (37.9°C) and diffuse raised maculopapular rash with erythema. Three weeks previously, she had been diagnosed with a seizure disorder and initiated on phenytoin (dose unknown) at that time; about two weeks later, she developed a rash, prompting a switch from phenytoin to extended-release divalproex sodium 250 mg orally twice daily. During the week after discontinuation of phenytoin, the rash was improving, but about five days after the initiation of divalproex therapy, she had worsening rash and pruritus requiring urgent treatment; the divalproex was discontinued, and phenobarbital 30 mg three times daily was initiated for continued seizure control. Despite the discontinuation of phenytoin and divalproex, the patient's hepatic function worsened over five days, and phenobarbital therapy was discontinued. With continued deterioration of the patient's condition to fulminant hepatic failure, a transfer to a liver transplant facility was arranged. The use of the adverse reaction probability scale of Naranjo et al. in this case yielded a score of 8, indicating a probable relationship between DRESS and the serial use of phenytoin, divalproex, and phenobarbital.
CONCLUSION: After receiving phenytoin for treatment of seizure disorder, a 36-year-old woman developed a fever and maculopapular rash with erythema. This reaction continued even after drug therapy was switched to extended-release divalproex and then phenobarbital. The patient's liver function deteriorated despite discontinuation of all seizure medications. AM J HEALTH-SYST PHARM: 2013; 70:507-10.
Authors:
Christina E Brizendine; Paras J Naik
Related Documents :
17504103 - Pharmacology of ampakine modulators: from ampa receptors to synapses and behavior.
7014113 - Anticonvulsant drugs, behavior, and cognitive abilities.
12564643 - Carbachol interactions with nonsteroidal anti-inflammatory drugs.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists     Volume:  70     ISSN:  1535-2900     ISO Abbreviation:  Am J Health Syst Pharm     Publication Date:  2013 Mar 
Date Detail:
Created Date:  2013-03-04     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9503023     Medline TA:  Am J Health Syst Pharm     Country:  United States    
Other Details:
Languages:  eng     Pagination:  507-10     Citation Subset:  IM    
Affiliation:
Christina E. Brizendine, Pharm.D., BCPS, is Clinical/Staff Pharmacist IV, Department of Pharmacy Services, Vidant Medical Center, Greenville, NC.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Management of advanced colorectal cancer, part 2.
Next Document:  Prasugrel use in a patient allergic to clopidogrel: Effect of a drug shortage on selection of dual a...